MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 1000100
Medical Device Problem Code Increase in Pressure (1491)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Thromboembolism (2654)
Date of Event 09/21/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information was received and the b5 field was updated accordingly.
 
Event or Problem Description
Additional information was received which indicated that the tpa did resolve the high pressure purge alarm.The reporter indicated that an attempt would be made to return the pump to the manufacturer to aid in the investigation after the device was explanted.
 
Event or Problem Description
Clinical narrative: product/patient demographics/indication/baseline presentation: impella 5.5 with smartassist was inserted via direct aortic access in an 89-year-old male patient (178 cm, 81 kg) for post-cardiotomy cardiogenic shock with concomitant venoarterial extracorporeal membrane oxygenation (va-ecmo).The patient's medical history included coronary artery disease.Prior to impella support, the patient was reported to be in society for cardiovascular angiography and interventions (scai) shock stage e (extremis), defined as refractory cardiogenic shock with actual or impending circulatory collapse despite maximal life-saving therapies, leading to progressive end-organ failure.The patient required three unspecified vasopressor/inotropic infusions and respiratory support.The impella 5.5 provided left ventricular unloading while va-ecmo served as the primary hemodynamic support modality and took over as primary hemodynamic support once va-ecmo was weaned.Device course and treatment: seven days following implantation, elevated purge pressure and decreased purge flow were reported.There were no active device alarms at the time of the observation.The purge solution consisted of 5% dextrose in water with sodium bicarbonate.Reported purge flow was 2.3 ml/hr with a purge pressure of 953 mmhg, remaining within the instructions for use specified operating ranges of 2 to 30 ml/hr and 300 to 1100 mmhg.The impella 5.5 was operating at performance level p5 with flows of 3.6 l/min and continued to provide hemodynamic support as intended.Due to concern for suspected biomaterial accumulation within the motor, the treating physician consulted abiomed medical affairs and elected to administer tissue plasminogen activator (tpa) into the purge solution.Use of tpa within the purge system represents off-label therapy.The patient was also initiated on systemic anticoagulation with angiomax (bivalirudin).Following tpa administration, purge flow improved to 5.1 ml/hr and purge pressure decreased to 621 mmhg.The device continued to function as intended without reported interruption of support.The following day, the patient experienced a large bloody bowel movement.Laboratory values demonstrated hemoglobin of 7.1 g/dl, decreased from 8.2 g/dl; hematocrit of 22.7%, decreased from 24.8%; and platelet count of 74,000/µl, decreased from 79,000/µl.It was not reported whether blood product transfusion was required.At that time, the patient had been successfully weaned from three to two vasopressor/inotropic infusions.A partial thromboplastin time (ptt) of 55 seconds was reported.It is uncertain how the reported ptt correlates to abiomed's recommended activated clotting time (act) range during support.Additional factors: the patient was decannulated from va-ecmo on the same day the elevated purge pressure and decreased purge flow were reported.Although the patient's clinical status reportedly improved from scai shock stage e to stage d, defined as deteriorating cardiogenic shock despite treatment with evidence of worsening organ dysfunction and increased mortality risk, the patient was also initiated on hemodialysis.It was not reported whether renal replacement therapy had been required prior to impella support.Additional contributing clinical factors included advanced age, coronary artery disease, critical illness, systemic anticoagulation, and exposure to off-label tpa administration within the purge system.Device contribution: the reported elevated purge pressure and decreased purge flow are being associated with the impella 5.5.However, all reported purge parameters remained within the instructions for use operating specifications, there were no associated device alarms, and the impella continued to provide intended circulatory support with stable flow performance throughout the event.Following administration of tpa, purge parameters improved and support was maintained.The subsequent gastrointestinal bleeding event, characterized by a large bloody bowel movement and declining hemoglobin and hematocrit values, occurred temporally following administration of off-label tpa within the impella purge system and initiation of systemic anticoagulation with angiomax.Given the temporal relationship between these interventions and the bleeding event, the gastrointestinal bleed is being reported against the impella 5.5.However, the contribution of additional factors including advanced age, critical illness, thrombocytopenia, systemic anticoagulation, and the patient's underlying clinical condition cannot be excluded.At the time of reporting, the impella 5.5 remained on support and continued to function as intended without further reported purge-related complications or interruption in hemodynamic support.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
Danvers
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50931188
Report Number1220648-2026-13452
Device Sequence Number15829820
Product Code OZD
UDI-Device Identifier00813502012828
UDI-Public(01)00813502012828(17)280430(10)2027913474
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000100
Device Lot Number2027913474
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/21/2026
Supplement Date Received by Manufacturer09/28/2026
Initial Report FDA Received Date09/29/2026
Supplement Report FDA Received Date10/02/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/03/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VA-ECMO
Outcome Attributed to Adverse Event Required Intervention;
Patient Age89 YR
Patient SexMale
Patient Weight178 LB
Patient RaceNative Hawaiian Or Other Pacific Islander